Advertisement
YOU ARE HERE: LAT HomeCollections

Doctors Urged to Warn of Bad Drug Reactions : Health: FDA announces a program to help prevent medical disasters. Agency chief says no more than 10% of serious adverse effects are reported.

June 02, 1993|MARLENE CIMONS | TIMES STAFF WRITER

WASHINGTON — The Food and Drug Administration Tuesday announced a major overhaul of a program that asks physicians and other health professionals to report adverse reactions or deaths linked to drugs, medical devices and other products.

Many past medical disasters could have been prevented or lessened if the health community had been more vigilant about alerting the FDA, the agency said. It cited, as one example, the problems associated with silicone gel breast implants, which had been on the market for more than 30 years before scattered reports of problems drew the FDA's attention. Only recently have they been taken off the general market.

Called MEDwatch, the program is supported by an unusual coalition of medical groups, including the American Medical Assn. and the consumer watchdog Public Citizen Health Research Group.

"What this is about is trying to change the culture of medicine so that reporting products that cause harm becomes a part of it," FDA Commissioner David A. Kessler said in an interview. "Right now, the average physician doesn't even know there's a system in place for reporting. This has to change."

Doctors, nurses, dentists and others are "the first to know when a drug or medical device does not perform as it should," he said. "The sooner they report it . . . the faster the agency can . . . take corrective action."

Kessler, writing in this week's Journal of the American Medical Assn., estimated that no more than 10% of serious adverse reactions are currently reported to the FDA and said at least one study has indicated that the number could be as low as 1%.

All drugs and medical devices must undergo rigorous premarket testing before they are approved. However, if a dangerous reaction occurs in one in 5,000 patients, or even one in 1,000, it could be missed in studies but result in a health hazard in the marketplace, the FDA said.

"There is the notion that a device is unsafe until we approve it and then it becomes safe forevermore," Kessler said. "Unfortunately, that's just not the way science works."

The AMA is expected later this week to call on physicians to regard such reporting as an ethical imperative.

"If MEDwatch is successful, it will have important effects on hundreds of thousands of patients who would otherwise have gotten a drug or device and who will benefit from early FDA action," said Dr. Sidney Wolfe, director of the health research group. "The longer it takes FDA to act, the more deaths and injuries--and that would be a tragedy. I hope doctors and medical schools and everyone else takes this very seriously."

The stepped up program--which is also backed by the pharmaceutical drug industry and by several dozen other organizations--will involve a massive education campaign, including advertising, mailings to all health professionals and a special conference sponsored next year by the FDA. The agency said that it would also encourage medical, pharmacy, dental and nursing schools to include lectures in their curricula on recognizing and reporting adverse reactions to drugs and devices.

The FDA has also designed a new and streamlined reporting system, including, among other things, the use of computers, a seven-day, 24-hour toll-free number and one simplified form that will replace the five forms previously used.

The program will involve almost all FDA-regulated products, including drugs, medical devices, dietary supplements, medical foods and infant formulas. Problems with vaccines will continue to be reported separately through another program, the Vaccine Adverse Events Reporting System.

In the past, the agency has demonstrated an ability to react quickly in instances where problems are apparent.

For example, it removed the antibiotic temafloxacin from the market last year, less than four months after it had been licensed. The drug, which had been studied in 4,000 patients, was given to many thousands during the first three months of commercial marketing. During that time, the FDA received about 50 reports of serious adverse reactions--including three deaths. The side effects included, among other things, hypoglycemia in elderly patients, hemolytic anemia, which can result in kidney failure and markedly abnormal liver function tests.

"Only after this much broader clinical experience did the serious side effects become apparent," the agency said.

In another instance, the FDA recalled and reclassified weight control products containing guar gum after a report of at least one death. The use of guar gum as an over-the-counter weight control product had increased in 1985 with the heavy promotion of Calban, a new product.

Guar gum expands in the stomach when hydrated. However, it was discovered that if an individual did not consume enough water, the guar gum could swell in the esophagus, rapidly forming an obstruction. A 39-year-old man who had used the gum showed up in a hospital emergency room, unable to swallow. Despite emergency surgery, he died.

In a typical year, less than one-third of all adverse drug reaction reports and less than half of medical device problems reported to the FDA involve serious problems, the agency said.

Advertisement
Los Angeles Times Articles
|
|
|